South Dakota, 2015

Hail and Damaging Winds in South Dakota, September 7, 2015

September 7, 2015 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm tracked southeastward across northern Tripp County, producing hail and strong wind gusts across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked southeastward across northern Tripp County, producing hail and strong wind gusts across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 5:19 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 5:19 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT MON SEP 7 2015

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 203 PM MDT MON SEP 7 2015

19Z SURFACE ANALYSIS HAD TROUGH FROM EASTERN ND INTO CENTRAL KS
WITH ANOTHER BOUNDARY/COOL FRONT FROM EASTERN ND INTO THE BLACK
HILLS PER LATEST RADAR LOOP. THIS BOUNDARY WILL SAG SOUTH THIS
AFTERNOON INTO NE THIS EVENING. 1-1.5KJ/KG MLCAPE HAS POOLED AHEAD
OF IT WITH TD/S IN THE LOW/MID 60S. 0-6KM BULK SHEAR OF 25M/S
AHEAD OF BOUNDARY WITH MLCIN WEAKENING. AREA UNDER 90KT JET STREAK
WITH IMPLIED LIFT AS RIGHT ENTRANCE REGION APPROACHES. SUSPECT
TSRA WILL DEVELOP ALONG FRONT AS MLCIN ERODES...BUT WILL BE SHORT-
LIVED GIVEN MOVEMENT OUT OF CWA AND DRIER AIR FILTERING IN BEHIND
COOL FRONT. ACTIVITY WILL WANE LATER THIS EVENING...BUT WEAK
THETA-E ADVECTION/SHORTWAVE ACROSS CWA MAY SUPPORT A FEW -SHRA
LATE TONIGHT/EARLY TUESDAY MORNING. TEMPERATURES WILL BE NEAR
GUIDANCE.

TUESDAY...LEFTOVER -SHRA IN THE MORNING WILL GIVE WAY TO CLEARING
SKIES UNDER WEAK SURFACE HIGH AND SLIGHTLY COOLER TEMPERATURES.
RETURN FLOW SETS UP TUESDAY NIGHT AHEAD OF NEXT SURFACE
LOW/SHORTWAVE...BUT HAVE LEFT POPS OUT GIVEN LACK OF MOISTURE.

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 203 PM MDT MON SEP 7 2015

GENERALLY WEST-NORTHWEST FLOW ALOFT WILL PREVAIL FROM 12Z WED
THRU 12Z MON. ONE SHORT-WAVE TROUGH WILL MOVE THRU THE CWA WED
AFTN/EVNG...POSSIBLY SPARKING OFF A FEW SHRA/TSRA OVER SCNTRL SD
ALONG A COLD FRONT. ANOTHER WAVE MAY TRACK ACROSS THE CNTRL
DAKOTAS LATE THU INTO FRI...BUT THERE IS NOTABLE DISAGREEMENT ON
THIS WITH THE ECMWF BEING MUCH FARTHER EAST THAN THE GFS. HAVE
GONE DRY AT THIS TIME BUT MAY HAVE TO INTRODUCE A CHANCE OF
SHRA/TSRA IF THIS SHOWS UP A FEW MORE RUNS. OTHERWISE...DRY
WEATHER SHOULD PERSIST THROUGH NEXT WEEKEND...AND TEMPERATURES
WILL BE NEAR THE SEASONAL AVERAGES.

&&

.AVIATION... FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 515 PM MDT MON SEP 7 2015

VFR CONDITIONS WILL CONTINUE THRU THE PERIOD. ISOLD-SCT SHRA/TSRA
EXPECTED FROM 23-03Z ACROSS SCNTRL SD. AFTER 06Z ISOLD SHRA WILL
DEVELOP ACROSS PARTS OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH
DAKOTA. CLOUD BASES MAY LOWER TO 4-6KFT AGL WITH THIS SYSTEM.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM...BUNKERS
AVIATION...10
Hazardous weather outlook, Sep 7, 3:09 AM CST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
309 AM MDT MON SEP 7 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
309 AM MDT MON SEP 7 2015 /409 AM CDT MON SEP 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FROM SOUTHWEST THROUGH CENTRAL
SOUTH DAKOTA TODAY. A COUPLE STORMS COULD BE SEVERE OVER SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY OVER SOUTH
CENTRAL SOUTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Special weather statement, Sep 7, 5:05 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 PM CDT MON SEP 7 2015

SDZ046-072330-
MELLETTE SD-
605 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MELLETTE COUNTY UNTIL 630
PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITE RIVER...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE RIVER.

LAT...LON 4360 10093 4375 10053 4373 10050 4373 10047
      4372 10047 4372 10038 4374 10036 4370 10029
      4370 10023 4354 10023 4348 10079
TIME...MOT...LOC 2304Z 243DEG 33KT 4358 10075

RICHARDS
Special weather statement, Sep 7, 5:29 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM CDT MON SEP 7 2015

SDZ046-080015-
MELLETTE SD-
629 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MELLETTE COUNTY
UNTIL 715 PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITE RIVER...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE RIVER AND WOOD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4359 10087 4374 10049 4373 10047 4372 10046
      4373 10035 4352 10023 4351 10023 4341 10081
TIME...MOT...LOC 2329Z 246DEG 15KT 4355 10068

AWARD
Special weather statement, Sep 7, 7:14 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM CDT MON SEP 7 2015

SDZ046-080215-
MELLETTE SD-
814 PM CDT MON SEP 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MELLETTE COUNTY
UNTIL 915 PM CDT...

AT 813 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF WESTOVER TO
NEAR WHITE RIVER...AND MOVING EAST-SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WHITE RIVER...WOOD AND MOSHER.

LAT...LON 4356 10085 4377 10058 4373 10055 4373 10046
      4372 10047 4374 10036 4370 10029 4370 10023
      4349 10024 4348 10021 4343 10022
TIME...MOT...LOC 0113Z 292DEG 17KT 4375 10049 4362 10069

AWARD

The radar

The North Platte radar (KLNX), 182 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Tripp

When
September 7, 8:22 PM CST
Where
Tripp County, 4.06 mi W of Ideal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.537, -99.980

The storm also had wind gusts to 50 mph.

Thunderstorm Wind, Tripp

When
September 7, 8:35 PM CST
Where
Tripp County, 1.65 mi WSW of Hamill
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.590, -99.710

Thunderstorm Wind, Tripp

When
September 7, 8:38 PM CST
Where
Tripp County, (Icr)winner Airport
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.390, -99.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596020, 596021, 596019.